Tennessee, 2020

Tornadoes and Damaging Winds in Tennessee, January 11, 2020

January 11, 2020 · NWS MEG · 21 events in 10 counties and zones

A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$364,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front. Early morning temperatures were in the upper 60s and lower 70s with dewpoints in the upper 60s. This aided in the development of uncapped surface-based instability that was more than sufficient to maintain the QLCS. A strengthening shortwave trough was lifting northeastward across the Ozarks during the event resulting in strengthing wind fields and ample wind shear. The QLCS evolved into a Line Echo Wave Pattern (LEWP) with several persistent mesovortices across north Mississippi and a few transient mesovortices farther north into west Tennessee. Widespread damaging wind was observed across the entire County Warning Area (CWA) along with 13 tornadoes. In addition to the severe weather potential, heavy rainfall was a noted threat. Isolated flash flooding did occur with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 10, 11:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 10, 11:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CST Fri Jan 10 2020

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 952 PM CST Fri Jan 10 2020/

DISCUSSION...
Current radar imagery shows a line of severe thunderstorms
extending from western Arkansas to west central Texas. Short range
models seem to be in agreement that this line will reach eastern
Arkansas by 2 AM and move eastward across the Mid-South through
tomorrow afternoon. Expect damaging winds ahead of this line with
gusts outside of storms of upwards of 45 kts. Other hazards to
watch out for are flash flooding as well as a few tornadoes. QPF
has decreased but there is still the potential for heavy rainfall
as this line moves through the region...thus the Flash Flood
Watch is still in effect. As for tornado development, mesoanalysis
indicates an impressive shear profile with 0-1km bulk shear of 45
kts and 0-6km bulk shear of 60 kts generally across the Mid-
South. CAPE doesn't seem as impressive, however, mesoanalysis
shows MLCAPE values of 1000 J/Kg over northwest Mississippi in
the pre-storm environment this evening. Will continue to monitor
as the storm progresses.

The only major updates this evening were to bump wind gusts up.
Other than that the forecast seems to be on track.

SGW

&&

.PREV DISCUSSION... /issued 302 PM CST Fri Jan 10 2020/

DISCUSSION...

Skies are cloudy across much of the Mid-South this afternoon with
temperatures in the 60s. A few showers were over extreme northern
and southern sections of the Mid-South at this time.

A cold front extended from northeast Illinois through central
Missouri and into the Texas Panhandle where a surface low has
developed. This low will continue to move east tonight getting
close to the Mississippi River by Saturday morning. The associated
cold front will move across Arkansas tonight. As the front gets
closer showers and thunderstorms will increase in coverage. Some
of the thunderstorms may become severe with damaging winds as the
main threat with tornadoes and large hail also possible. Before
the thunderstorms arrive, windy conditions are expected tonight
and into Saturday morning so a Wind Advisory is in effect. Heavy
rainfall is also possible so a Flash Flood Watch is also in
effect.

The cold front will move through the region on Saturday with more
thunderstorms expected. Severe thunderstorms will be possible
ahead and along the front. Temperatures will start to cool off
once the front passes through. As the cold front moves out of the
region Saturday night, only a few showers are possible across
northeast sections of the Mid-South during the evening hours. High
pressure will start to build into the region by late Saturday
night bringing dry weather and colder air. Temperatures will be
on the chilly side with lows Sunday morning in the low to mid 30s.

Sunday will remain dry and seasonably cool with highs in the upper
40s to upper 50s. A warm front will start to slowly move north
from the Gulf of Mexico starting late Sunday night and continuing
through Tuesday night. As the front moves closer to the Mid-
South, the chance of showers will gradually increase.

By Wednesday, a cold front will start to drop south through the
region bringing showers and thunderstorms to the region. The cold
front will be south of the region by Thursday with rain slowly
ending from north to south. As colder air moves into the region
Thursday and Thursday night, some of the rain may change over to
snow over extreme northern sections of the Mid-South Thursday
night.

By next Friday, southwest flow aloft may bring some moisture into
the region with some scattered showers possible.

ARS

&&

.AVIATION...
06Z TAFs

LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.

A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach or exceed 50 kts as the line pushes through. Behind
the line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST Saturday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

     Wind Advisory until noon CST Saturday for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch through Saturday afternoon for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 6 PM CST Saturday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch through Saturday afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 10, 5:14 AM CST, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Fri Jan 10 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Chances for rain will increase through the day today. The flooding
potential will then likely increase tonight when rain becomes
heavy. Rainfall amounts will range from 2-3 inches with isolated
higher amounts. Flash flooding and river flooding will be
possible. A Flash Flood Watch has been issued.

Strong to severe storms will be possible tonight for areas along
and west of the Mississippi River. Damaging winds, hail, and
tornadoes are all possible with this event. In addition with
saturated soils already in place, downed trees may be possible
with strong gradient winds that are expected to occur tonight. A
Wind Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An extended period of rainfall is forecast through Saturday.
Rainfall amounts will range from 2-3 inches with isolated higher
amounts. Flash flooding and river flooding will be possible. A
Flash Flood Watch is in effect through Saturday.

Strong to severe storms will be possible Saturday along and east
of the Mississippi River. Damaging winds, hail, and tornadoes are
all possible with this event. In addition with saturated soils
already in place, downed trees may be possible with strong
gradient winds that are expected to occur during that time period.
A Wind Advisory has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday.

KRM

The radar

The Paducah radar (KPAH), 86 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 tornado, 1 strong wind. Local standard time, as filed.

Strong Wind, Obion

When
January 11, 1:00 AM CST to 2:00 AM CST
Where
Obion forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Two trees fell on a vehicle in Union City due to gradient wind.

Thunderstorm Wind, Lake

When
January 11, 3:10 AM CST to 3:15 AM CST
Where
Lake County, Tiptonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.380, -89.480

Straight-line winds snapped and uprooted trees in Tiptonville.

Thunderstorm Wind, Dyer

When
January 11, 4:15 AM CST to 4:20 AM CST
Where
Dyer County, Fowlkes
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.970, -89.420

Numerous trees were uprooted and knocked down in the Fowlkes area. One carport was severely damaged and one home sustained minor roof damage.

Thunderstorm Wind, Shelby

When
January 11, 4:25 AM CST to 4:30 AM CST
Where
Shelby County, 1.38 mi W of New South Memphis
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.103, -90.104

Approximately two dozen utility poles were knocked down across the road on President's Island.

Thunderstorm Wind, Shelby

When
January 11, 4:30 AM CST to 4:35 AM CST
Where
Shelby County, 0.7 mi NW of Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.138, -90.028

Trees were knocked down at the Baptist College of Health Sciences along Union Avenue.

Thunderstorm Wind, Shelby

When
January 11, 4:32 AM CST to 4:37 AM CST
Where
Shelby County, 0.45 mi SSW of Binghamton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
35.144, -89.982

Several large trees were knocked down along East Parkway near Overton Park. One large tree fell on an apartment complex and caused extensive damage.

Thunderstorm Wind, Shelby

When
January 11, 4:33 AM CST to 4:38 AM CST
Where
Shelby County, 0.27 mi E of Binghamton to 0.36 mi E of Binghamton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.150, -89.975

Straight-line winds caused structural damage to buildings along Summer Avenue. Roofing was blown off, damaging nearby vehicles.

Thunderstorm Wind, Shelby

When
January 11, 4:35 AM CST to 4:40 AM CST
Where
Shelby County, 3 mi W of Millington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.350, -89.953

Trees were snapped and uprooted west of Millington.

Tornado, Obion

When
January 11, 4:38 AM CST to 4:40 AM CST
Where
Obion County, 1.59 mi E of Ebenezer to 1.32 mi WNW of Mc Anna
Rating
EF1
Path length
1.86 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.367, -89.192

Several barns and outbuildings were severely damaged or destroyed by the tornado. There was also tree damage as well as roof damage to homes. Peak winds were estimated at 90 mph. There was also a substantial area of straight-line wind damage.

Thunderstorm Wind, Obion

When
January 11, 4:40 AM CST to 4:45 AM CST
Where
Obion County, 1.18 mi NW of Troy
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.360, -89.187

A farm building was destroyed and spread southeast to the intersection of Key Road and Ebenezer Road. Numerous trees and powerlines were knocked down in the area. This damage was linked to the straight-line winds associated with the tornado that tracked just north of this area.

Thunderstorm Wind, Fayette

When
January 11, 5:00 AM CST to 5:05 AM CST
Where
Fayette County, 0.42 mi SSE of Braden to 2.63 mi NE of Braden
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.374, -89.577

Large trees were knocked down on Braden Road and Highway 59. Four utility poles were knocked down at the Mason substation on Gainesville Road.

Tornado, Fayette

When
January 11, 5:36 AM CST to 5:38 AM CST
Where
Fayette County, 3.49 mi SE of Williston to 4.03 mi ESE of Williston
Rating
EF0
Path length
1.98 mi
Path width
90 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.129, -89.343

This brief tornado developed just west of Duscoe Road southeast of Williston. The tornado uprooted trees and caused minor damage to a residence as it crossed Duscoe Road. Along Ebenezer Loop, the tornado caused minor damage to a mobile home and uprooted trees. The final damage was noted along Mount Pisgah Road. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Weakley

When
January 11, 5:55 AM CST to 6:00 AM CST
Where
Weakley County, Greenfield
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.150, -88.800

Straight-line winds caused damage to roofs and knocked down trees and utility poles in Greenfield.

Tornado, Weakley

When
January 11, 5:58 AM CST to 5:59 AM CST
Where
Weakley County, 1.69 mi ESE of Hillside to 1.76 mi ESE of Hillside
Rating
EF0
Path length
0.08 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.257, -88.804

A brief tornado touched down destroying outbuildings and sheds. A few trees were knocked down. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Weakley

When
January 11, 6:10 AM CST to 6:15 AM CST
Where
Weakley County, Gleason
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.220, -88.620

Straight-line winds caused structural damage to a few homes in the Gleason area. A few trees were knocked down as well.

Thunderstorm Wind, McNairy

When
January 11, 6:20 AM CST to 6:50 AM CST
Where
McNairy County, 2.82 mi WNW of Rose Creek to 1.03 mi SE of Milledgeville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.212, -88.748

Straight-line winds knocked down trees and power lines across McNairy County.

Thunderstorm Wind, Henry

When
January 11, 6:25 AM CST to 7:05 AM CST
Where
Henry County, 1.4 mi SW of South Midway to 1.67 mi E of Elkhorn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.268, -88.490

Roads blocked by downed trees across Henry County. There were scattered power outages.

Thunderstorm Wind, Carroll

When
January 11, 6:35 AM CST to 6:40 AM CST
Where
Carroll County, 2.29 mi WNW of Concord to 1.43 mi NW of Concord
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.944, -88.407

Numerous trees and power lines were knocked down near Westport Road and Highway 22 and along Davis Chapel Road.

Thunderstorm Wind, Carroll

When
January 11, 6:42 AM CST to 6:47 AM CST
Where
Carroll County, Hollow Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.030, -88.280

Numerous trees and power lines knocked down. A barn was damaged.

Thunderstorm Wind, Carroll

When
January 11, 6:44 AM CST to 6:49 AM CST
Where
Carroll County, Bruceton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.030, -88.250

Numerous large trees were uprooted in Bruceton. Two trees fell on a house and another tree fell on an outbuilding. Fences were damaged throughout the town and business signs were folded over on US 70.

Thunderstorm Wind, Decatur

When
January 11, 7:00 AM CST to 7:05 AM CST
Where
Decatur County, Parsons
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.650, -88.130

Trees were knocked down in Parsons. There was also some minor roof damage.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874540, 874567, 874581, 874587, 874673, 874711, 874656, 874737, 874664, 874663, 874736, 874750, 874753, 874754, 874759, 874798, 874942, 874943, 874944, 874945, 874965.